Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Paducah, KY

February 16, 2006Wabash County, Illinois; Gibson County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Feb 16, 2006, 7:16 PM CST for Wabash County, Illinois; Gibson County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2006, 7:16 PM CST (01:16 UTC)
Expired
Feb 16, 2006, 8:00 PM CST
In force
44 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Wabash County, IL, Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 13 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr
Feb 16, 5:13 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 170117
SVRPAH
ILC185-INC051-170200-
/O.NEW.KPAH.SV.W.0013.060217T0116Z-060217T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA.
  WABASH COUNTY IN SOUTHEAST ILLINOIS.

* UNTIL 800 PM CST.

* AT 713 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  KEENSBURG...OR ABOUT 10 MILES SOUTHWEST OF MOUNT CARMEL...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNT CARMEL BY 725 PM CST.
  NEAR OWENSVILLE BY 730 PM CST.
  NEAR PRINCETON AND PATOKA BY 740 PM   CST.
  NEAR OAKLAND CITY BY 755 PM CST.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN KEENSBURG WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3844 8795 3823 8795 3818 8763 3818 8749
      3821 8747 3821 8733 3836 8732 3838 8742
      3847 8747 3846 8759 3842 8773

$$
1 follow-up statement
000 
WWUS53 KPAH 170132
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CST THU FEB 16 2006

ILC185-170141-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-060217T0200Z/
WABASH IL-
731 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR WABASH COUNTY IS CANCELLED...

THE STRONGEST STORMS HAVE SHIFTED EAST INTO GIBSON COUNTY INDIANA. 
THUS...THE WARNING FOR WABASH COUNTY HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ILLINOIS AND SOUTHEAST MISSOURI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3832 8777 3823 8795 3818 8763 3818 8749
      3821 8747 3821 8733 3836 8732 3838 8742
      3847 8747 3846 8759 3842 8773

$$

INC051-170200-
/O.CON.KPAH.SV.W.0013.000000T0000Z-060217T0200Z/
GIBSON IN-
731 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR GIBSON COUNTY...

AT 725 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR OWENSVILLE...OR ABOUT 7 MILES SOUTHEAST OF MOUNT 
CARMEL...MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRANCISCO...MACKEY...SOMERVILLE AND OAKLAND CITY

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ILLINOIS AND SOUTHEAST MISSOURI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3832 8777 3823 8795 3818 8763 3818 8749
      3821 8747 3821 8733 3836 8732 3838 8742
      3847 8747 3846 8759 3842 8773

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:34 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 16, 2:34 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED FORMATTING
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CST THU FEB 16 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE SEVERE WEATHER THREAT LATE THIS AFTERNOON
INTO THIS EVENING ALONG WITH WINDY CONDITIONS...MINOR WINTER EVENT
FRIDAY NIGHT INTO EARLY SATURDAY MORNING...AND POSSIBLY A MORE
SIGNIFICANT WINTER EVENT SUNDAY INTO MONDAY.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

NORTHWEST AND WESTERN PORTIONS OF THE PAH FORECAST AREA ARE
CURRENTLY UNDER A TORNADO WATCH UNTIL 8PM CST.  LINE OF SHOWERS AND
THUNDERSTORMS HAS DEVELOPED ALONG THE APPROACHING COLD
FRONT...CURRENTLY EXTENDING FROM NORTHWEST OF STL SOUTHWEST INTO
NORTHWEST ARKANSAS.  STL IS ALREADY ISSUING SEVERE THUNDERSTORM
WARNINGS.  COLD FRONT PASSAGE ACROSS THE PAH FA WILL BE
APPROXIMATELY BETWEEN 22Z AND 04Z FRIDAY...SO SEVERE WEATHER THREAT
WILL CONTINUE INTO THE LATE EVENING HOURS.  AHEAD...ALONG AND RIGHT
BEHIND THE FRONT...EXPECT WINDS TO STAY UP NEAR WIND ADVISORY
CRITERIA...SO EXTENDED GOING WIND ADVISORY UNTIL 10Z FRIDAY.

FOR FRIDAY NIGHT...GFS HAS TRENDED JUST A LITTLE FARTHER
SOUTH...AFFECTING MAINLY THE SOUTHERN HALF OF THE PAH FORECAST
AREA...WITH THE NAM CONTINUING TO BARELY BRING QPF INTO EXTREME
SOUTHERN PORTIONS OF THE FA.  WILL LEAN TOWARD THE GFS...THOUGH NOT
QUITE AS WET...WHICH WOULD MEAN AROUND AN INCH OF SNOWFALL WILL BE
POSSIBLE ACROSS MAINLY THE SOUTHERN THIRD OF THE FA.  WILL CONTINUE
TO KEEP AN EYE ON HOW FAR NORTH THE MODELS BRING THIS OVERRUNNING
SYSTEM.  THIS SYSTEM SHOULD MOVE OUT OF THE REGION SATURDAY
MORNING...LEADING TO DRY AND VERY COLD CONDITIONS FOR SATURDAY AND
SATURDAY NIGHT.

USED A MAV/MET BLEND FOR TEMPS THROUGH FRIDAY NIGHT...THEN LEANED
TOWARD SLIGHTLY WARMER MET FOR SATURDAY HIGHS AND COLDER MAV FOR
SATURDAY NIGHT LOWS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

FORECAST FOR THE LAST HALF OF THE WEEKEND AND BEYOND CONTINUES TO BE
UNPLEASANT...WITH MULTIPLE STREAMS OF ENERGY POSSIBLY BRINGING
TOGETHER MOISTURE AND COLD AIR OVER THE FORECAST AREA.

THE 12Z GFS IS CONSISTENT WITH YESTERDAYS RUNS IN BRINGING A PERIOD
OF ISENTROPIC LIFT OVER THE REGION AHEAD OF A RELATIVELY WEAK
DISTURBANCE IN VERY STRONG ZONAL FLOW ALOFT ON SUNDAY AND SUNDAY
NIGHT.  THE MODELS HAVE BEEN TRENDING MUCH COOLER AND DRIER WITH THE
SURFACE HIGH THAT WILL BE OVER THE AREA SUNDAY MORNING.

AS MOISTURE OVERSPREADS THE AREA SUNDAY MORNING...TEMPERATURES WILL
HAVE A DIFFICULT TIME WARMING UP AND MAY GET STUCK IN THE LOWER TO
MID 20S. THIS WOULD RESULT IN SOME LARGE SNOW TO RAIN RATIOS...WHICH
MAY MAKE A WARNING EVENT OUT OF QUARTER INCH LIQUID QPF.  THIS MAY
OFFSET A SLIGHTLY DRIER MODEL SOLUTION.

THE MODEL DOES SHOW A WARM LAYER AROUND 750MB...WHICH REMAINS JUST
BELOW FREEZING.  SO WILL MENTION SLEET ALONG WITH THE SNOW IN THE
SOUTH...WITH PURE SNOW IN THE NORTH.  GIVEN SOME UNCERTAINTY IN HOW
FAR NORTH PRECIPITATION WILL SPREAD HAVE KEPT POPS FOR SUNDAY AND
SUNDAY NIGHT IN THE GOOD CHANCE RANGE FOR NOW.  KEPT A SLIGHT CHANCE
OF LIGHT SNOW AS ANOTHER WEAK DISTURBANCE RACES THROUGH THE REGION
ON THE HEELS OF THE FIRST ONE.  KNOCKED TEMPERATURES DOWN QUITE A
BIT THROUGH TUESDAY...FACTORING IN MODEL TRENDS AND LIKELY SNOWPACK.

THE 12Z GFS AND 00Z ECMWF ALONG WITH HPC INDICATE MODERATING
TEMPERATURES AND SOUTHERLY SURFACE FLOW DEVELOPING BY WEDNESDAY OR
THURSDAY...WITH SOME POTENTIAL FOR PRECIPITATION...ESPECIALLY
THURSDAY.  HAVE DECIDED TO KEEP THE FORECAST DRY FOR MONDAY NIGHT
THROUGH THURSDAY...AND WAIT TO SEE WHAT THINGS LOOK LIKE AFTER THE
WEEKENDS WEATHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 4 AM ALL COUNTIES.

MO...WIND ADVISORY UNTIL 4 AM ALL COUNTIES.

IL...WIND ADVISORY UNTIL 4 AM ALL COUNTIES.

IN...WIND ADVISORY UNTIL 4 AM ALL COUNTIES.

&&

RST/DRS
Hazardous weather outlook, Feb 16, 3:10 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST THU FEB 16 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE STORM THROUGHOUT THE QUAD
STATE AREA LATE THIS AFTERNOON AND THIS EVENING...AS A STRONG COLD
FRONT SWEEPS THROUGH THE REGION.  STRONG TO SEVERE THUNDERSTORMS
HAVE ALREADY DEVELOPED NEAR FRONT FROM NEAR ST. LOUIS TO JUST EAST
OF SPRINGFIELD MISSOURI. THESE STORMS WILL MOVE RAPIDLY EAST
NORTHEAST INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BETWEEN 4
AND 5 PM. VERY STRONG WIND FIELDS WILL LEAD TO A CHANCE OF
DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES. THE SEVERE
WEATHER THREAT WILL BE INCREASED WITH ANY ISOLATED THUNDERSTORMS
THAT DEVELOP AHEAD OF THE FRONT. THE STORMS SHOULD EXIT THE
EASTERN PORTIONS OF THE AREA AROUND 10 PM.

A WIND ADVISORY CONTINUES ACROSS THE AREA FOR WINDS GUSTING OVER
40 MPH FROM THE SOUTH AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING...AND BEHIND THE FRONT OVERNIGHT FOR NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF ACCUMULATING SNOWS ACROSS THE SOUTHERN HALF
OF THE QUAD STATE FRIDAY NIGHT AND SATURDAY. THERE IS A BETTER
CHANCE OF ACCUMULATING SNOWS OVER THE ENTIRE AREA SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGHOUT THE REGION THIS
AFTERNOON AND EVENING.

DRS

In the hours before

Local storm report, Feb 16, 5:56 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       WOODLAWN                38.33N 89.04W
02/16/2006  M0.00 INCH       JEFFERSON          IL   BROADCAST MEDIA

            1.2 ICHES OF RAIN IN 17 MINUTES

&&

SMITTY
Local storm report, Feb 16, 6:04 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             PATTERSON               37.19N 90.55W
02/16/2006  M1.75 INCH       WAYNE              MO   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Feb 16, 6:39 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
02/16/2006                   RIPLEY             MO   LAW ENFORCEMENT

            TREES DOWN REPORTED THROUGHOUT COMMUNITY.

&&

SMITTY
Local storm report, Feb 16, 6:41 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     5 S DONIPHAN            36.55N 90.82W
02/16/2006                   RIPLEY             MO   LAW ENFORCEMENT

            TREES DOWN.

&&

SMITTY
Local storm report, Feb 16, 7:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 SW MOUNT CARMEL       38.35N 87.86W
02/16/2006  M0.75 INCH       WABASH             IL   LAW ENFORCEMENT

            HAIL OCCURRED IN COMMUNITY OF BELLMONT.

&&

SMITTY
Local storm report, Feb 16, 7:14 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     KEENSBURG               38.35N 87.87W
02/16/2006  M70 MPH          WABASH             IL   LAW ENFORCEMENT

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:03 PM CSTSevere Thunderstorm WarningPAHHamilton, Wayne42 min
Feb 16, 6:30 PM CSTSevere Thunderstorm WarningPAHJackson35 min
Feb 16, 7:24 PM CSTSevere Thunderstorm WarningPAHAlexander36 min
Feb 16, 7:39 PM CSTSevere Thunderstorm WarningPAHPulaski, Union36 min
Feb 17, 4:07 AM CSTSnow AdvisoryPAHAlexander, Massac, Pulaski22 hr
Feb 16, 7:45 PM CSTSevere Thunderstorm WarningPAHPike30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.